Alert archive / Pennsylvania / Flash Flood Warnings in 2006

Flash Flood Warning 56, NWS State College, PA

September 8, 2006York County, Pennsylvania

NWS State College, PA issued this flash flood warning at Sep 8, 2006, 9:15 PM EDT for York County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2006, 9:15 PM EDT (01:15 UTC)
Expired
Sep 9, 2006, 12:15 AM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County York County, PA

The radar

The Sterling radar (KLWX), 132 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 111 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2006-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2006-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1433 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 090118
FFWCTP
PAC133-090415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
915 PM EDT FRI SEP 8 2006

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 1215 AM EDT

* AT 912 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER NORTH CENTRAL YORK COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MANCHESTER.

EAST...WEST BANDS OF SHOWERS AND STORMS WILL CONTINUE TO TRACK 
EASTWARD ACROSS NORTHERN YORK COUNTY THROUGH 1130 PM. RADAR 
ESTIMATES THAT BETWEEN 2 AND 3 INCHES OF RAIN HAS OCCURRED SO FAR.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN
AUTOMOBILE. TURN AROUND DONT DROWN

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. TURN AROUND...DONT DROWN NEVER TRY
TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE
RISING WATER MOVE UP TO HIGHER GROUND.

PLEASE REPORT FLOODING...HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4000 7695 4003 7662 4013 7679 4014 7696

$$

FORECASTER: MARTIN
2 follow-up statements
000 
WGUS71 KCTP 090151
FFSCTP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
947 PM EDT FRI SEP 8 2006

PAC133-090415-
YORK PA-
947 PM EDT FRI SEP 8 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT FOR YORK
COUNTY...

AT 945 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER 
NORTH CENTRAL YORK COUNTY. DOPPLER RADAR ESTIMATES THAT BETWEEN 3 
AND 4 INCHES OF RAIN HAVE FALLEN BETWEEN WELLSVILLE AND LEWISBERRY 
IN THE PAST 2 HOURS. CONTINUED HEAVY RAINFALL OVER THIS AREA WILL 
CAUSE FLASH FLOODING TO BEGIN SHORTLY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
MANCHESTER...LEWISBERRY AND WELLSVILLE.

NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO 
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. BE ESPECIALLY CAUTIOUS 
AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF 
FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO 
ESCAPE FLOOD WATERS.

LAT...LON 4000 7695 4003 7662 4015 7672 4014 7696

$$

FORECASTER: DEVOIR
000 
WGUS71 KCTP 090359
FFSCTP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1149 PM EDT FRI SEP 8 2006

PAC133-090415-
YORK PA-
1149 PM EDT FRI SEP 8 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT FOR YORK
COUNTY...

AT 1149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT HEAVY SHOWERS AND A FEW THUNDERSTORMS WERE MOVING EAST...AND 
OUT OF THE WARNING AREA. ONLY SCATTERED LIGHT SHOWERS WILL PERSIST 
THROUGH 1 AM. 

DOPPLER RADAR ESTIMATED THAT AROUND 3 INCHES OF RAIN HAS FALLEN OVER 
THE PAST SEVERAL HOURS ACROSS THE AREA BETWEEN THE TOWNS OF 
LEWISBERRY...WELLSVILLE AND MANCHESTER. 

THIS HEAVY RAIN RESULTED IN FLOODING OF WAGO ROAD IN EAST MANCHESTER 
TOWNSHIP SHORTLY AFTER 11 PM.  

ANY FLOODED ROADS AND SMALL STREAMS WILL SEE WATER LEVELS QUICKLY 
RECEDE DURING THE NEXT HOUR...WITH NO ADDITIONAL FLOODING 
EXPECTED.   

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW 
INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. 
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO 
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.



LAT...LON 4000 7695 4003 7662 4015 7672 4014 7696

$$

FORECASTER: LAMBERT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 2:23 PM EDT, 6 hours 52 minutes earlier.

Area forecast discussion, Sep 8, 2:23 PM EDT, 6 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
223 PM EDT FRI SEP 8 2006

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...

A FEW SHOWERS WITH A FEW STROKES OF LTG HAVE MANAGED TO GROW OVER
ADAMS/YORK COUNTIES AND SPREAD INTO SURROUNDING AREAS. TCU/MDT CU
FORMING ELSEWHERE ALONG THE HIGHEST TERRAIN AND WHERE MSTR IS
GREATEST.

WHILE MIXING AND FAIRLY DECENT MID-LVL CAP WILL KEEP RDR RETURNS SCT
AT BEST...WE WILL KEEP A SLIGHT CHC FOR PRECIP IN NE AND SC COUNTIES
AND A 30 POP FOR THE SE THIS EVENING. REST OF TONIGHT WILL HOLD
CLEARING SKIES AND THE VALLEY FOG WILL RETURN. MINS WILL RUN VERY
CLOSE TO NORMS...WITH UPPER 40S IN NRN MTS AND NEAR 60 AT MDT.

TEMPS WILL RISE NICELY TO 75-85F ON SAT...WITH MAXES SOME 5-6 DEGS
ABOVE NORMAL ADDING ANOTHER DEG OR TWO TO TODAY/S NUMS. A COLD FRONT
WILL DROP DOWN FROM THE NORTH LATE IN THE DAY AND IN THE EVENING ON
SATURDAY...BUT LIMITED DYNAMICS AND MEAGER MOISTURE WILL KEEP THREAT
OF PRECIP LOW. TROUBLE MAY COME AS SHEAR IS RATHER IMPRESSIVE ACROSS
NY STATE DURING THE AFTN...AND SOME STRONGER/NEAR-SEVERE STORMS
COULD FIRE UP IN THE LATE DAY JUST TO OUR NORTH AND HEAD THIS WAY.
WILL HOLD POPS TO 40-50 PCT UP THERE...AND TAPER TO LESS THAN
MENTIONABLE IN THE LOWER SUSQ. WILL KEEP ONLY SLIGHT CHC POPS FOR
THE NIGHTTIME SAT NIGHT...AS SUNSET WILL FURTHER DECREASE CHCS FOR
CONVECTION. MINS SAT NIGHT WILL BE CLOSE TO MAV/FWC BLEND.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...

HIGH PRESSURE WILL KEEP CONDITIONS DRY ON SUNDAY. HOWEVER AN UPPER
LOW WILL MOVE ACROSS THE PLAINS STATES AND MID MISSISSIPPI VALLEY
ALLOWING FOR MOISTURE TO RETURN TO THE FORECAST AREA LATE MONDAY.
GENERAL CHANCES WERE ADDED TO THE GRIDS THROUGH MID WEEK AS THE
LOW TAKES ITS TIME MOVING EAST AND THE ASSOCIATED SURFACE LOW
MOVES TO THE DELMARVA BY THURSDAY EVENING.

&&

.AVIATION...

MDT/TCU OUT THERE NOW POPPING OFF THE HIGH TERRAIN WILL CONTINUE
INTO EARLY EVENING...WITH A FEW OF THE BEEFIER CLOUDS MAKING A BRIEF
SHOWER...BUT WILL DIE SOON AFTER 00Z. WITH COVERAGE SO SPARSE...WILL
BARELY MENTION IN TEMPO GROPS FOR CLOSEST SITES. REST OF NIGHT
SHOULD BE CLEARING AND VALLEY FOG WILL FORM AGAIN TONIGHT. WILL
BRING THE USUAL SUSPECTS DOWN TO MVFR AND LATER IFR. ANY CHC OF
SHOWERS SAT SHOULD BE AFT END OF FCST PD /18Z/.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DANGELO
LONG TERM...TYBURSKI
AVIATION...DANGELO
Hazardous weather outlook, Sep 8, 11:10 AM EDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1110 AM EDT FRI SEP 8 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-091515-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
1110 AM EDT FRI SEP 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 8, 6:30 PM EDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
630 PM EDT FRI SEP 8 2006

PAZ036-063-082330-
CUMBERLAND-FRANKLIN-
630 PM EDT FRI SEP 8 2006

...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND AND FRANKLIN
COUNTIES...

AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF SHIPPENSBURG...MOVING
SOUTHEAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR ROXBURY AROUND
645 PM...NEWBURG AROUND 715 PM AND JUST NORTH OF SHIPPENSBURG AROUND
730 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 190 AND 212...I-81 BETWEEN
MILE MARKERS 22 AND 40.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS. USE CAUTION IF TRAVELING EARLY THIS EVENING.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS LIGHTNING FROM THIS STORM.

FORECASTER: MARTIN

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 8:34 PM EDTFlash Flood WarningCTPCumberland3 hr
Sep 9, 5:40 AM EDTDense Fog AdvisoryCTPAdams, Bedford, Clinton, Columbia, Cumberland, Dauphin and 15 more4 hr
Sep 9, 3:42 PM EDTSevere Thunderstorm WarningCTPCameron, Elk63 min
Sep 9, 4:09 PM EDTSevere Thunderstorm WarningCTPClinton, Potter51 min
Sep 9, 5:55 PM EDTSevere Thunderstorm WarningCTPSullivan35 min

Nearby

Flash Flood Warnings in Pennsylvania, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.